Topic: Fluid Build-up (Abdomen and Extremities)

Did any of you experience fluid build-up in mainly the abdomen, and extremities (ankles) after chemo treatment?  This is after gemcitabine + cisplatin combo.
My loved one did not have this ascites (not sure if she is diagnosed with "ascites" yet, but definitely has serious fluid build-up) before her chemo treatment and now does.
I'm wondering if any of you experienced this just due to your cholangiocarcinoma, or if you experienced this post treatment with gem/cis.

Thank you for your feedback...

Re: Fluid Build-up (Abdomen and Extremities)

Hi -
My mother had the fluid buildup and ascites and it worsened after her treatment with Gemcitabine + Xeloda, but you can never be sure if the chemo caused the ascites to worsen, or the disease was just progressing and the chemo wasn't working to alleviate it. You may want to ask your doctor to discontinue the chemo temporarily if you feel it may have caused the fluid buildup.  Also, ask for diuretics -they work to relieve fluid retention for some people - just be careful that it doesn't cause dehydration (as it did with my mother - you need to drink a lot of water!) And lastly, if it IS ascites, the fluid can be drained.

Many people on this site have had their ascites drained and it wasn't a sign of anything more serious. Best of luck to you and yours-
Joyce

Re: Fluid Build-up (Abdomen and Extremities)

The Ascites is indicitive of the CC beast. It is not, as I researched, a symptom of any chemo (of course I can be wrong about that)  but happens alot with CC.  My husband had it very bad end stage. He was drained, and it came back within a week.  Very disheartening (as almost everything was to us about this)  Any time they tap into the abdomen , there is chance of infection, so the docs arent forthcoming to advise this procedure. You may want to run a word search here, there have been many posts about it.

Re: Fluid Build-up (Abdomen and Extremities)

Rjody... Try to stay away from can goods or other products with high sodium content.  Also table salt.  As already mentioned diuretic can be prescribe to help. I take one tablet of Furosemide in the morning.  But I don't have fluid build up as you described of your loved one.  If to much fluid it may have to be drained. There is side effects involved with Furosemide.  Usually dizziness, the most common but there are others. Another important one is to watch your potassium levels. Your docotor or Pharmacist can explain others. Normally very well tolerated.
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Fluid Build-up (Abdomen and Extremities)

I finally convinced my father to go to the ER for a catheter & he came home with it.  Tomorrow, I will make an appt. for an urologist.  Today, when I went to my parent's house, I saw my dad's ankles were terribly swollen & his stomach was swollen much like it was yesterday before they put the catheter in.  I'm now worried about ascites.

jmoneypenny, I've been reading some of your old posts.  You sound like me.  I've been trying to get all the info I can on this horrible disease & I'm so worried, with everything I read that this is "the end".

Re: Fluid Build-up (Abdomen and Extremities)

While Ascities can be caused by CC it can be a side effect of other problems as well.   As CC patients many of us have compromised livers, sometimes as a side effect of the build up of toxins (bile) that may have not been able to drain as needed.  This liver damage can also be a cause of ascities. 
Jeff's advice about a low salt diet can be helpful.  I've also had good luck with diuretics.  In my case Spriilactone used in concert with Furosemide.   And when it's really bad having it drained does bring relief although it can sometimes return quickly.
If you use visualization as a tool try standing or laying quietly and visualize a waterfall inside your body.   See the fluids filling the waterfall and draining from you into the earth.

-Peter
-Peter

Re: Fluid Build-up (Abdomen and Extremities)

Hello. My mother has this problem of fluid buildup in her abdomen and her feet are very swollen. This is the 2nd time it's happened this bad. The first time she was prescribed the diuretic spirilactone ( sorry if it's spelled incorrectly ) and after finishing the bottle her fluid was gone. But, her salt level was very low, so they took her off those pills. After a week or two later, the fluid built up again and this time, she was prescribed lasix, and was told to take 1/2 a pill, which was 10mg. Since it was not working, the Dr said to take a full pill.
Saturday will be one week since she has been taking the meds, but I do not see any improvement in her.  How long usually does it take for these meds to start working?

Re: Fluid Build-up (Abdomen and Extremities)

jujubear... this particular thread has been inactive since Feb. 2006 and it is highly unlikely for any above the members to answer your posting. Please see date: Tue, 15 Apr 2008 04:43:27

But hopefully, others will chime in real soon. 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

9 (edited by PCL1029 Thu, 13 Sep 2012 21:21:48)

Re: Fluid Build-up (Abdomen and Extremities)

Hi,
tomorrow, ask the oncologist to see whether he agrees to increase the Lasix dose to 40mg. Lasix should start to work within a day or two in normal circumstances .
If  the oncologist ONLY ,( again I emphasize the word ONLY) wants to use 5FU IV for your mom.; please ask him whether your mom can have the oral form of 5FU called Xeloda at home. it is much easier and convenient for your mom. If he.she says no,  make sure ask why?
I would love to hear the answer.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

10 (edited by PCL1029 Sat, 15 Sep 2012 09:22:38)

Re: Fluid Build-up (Abdomen and Extremities)

Hi,
If your mom still in the hospital, ask to see a renal specialist ( nephrologist) to check out what he can do with the ascites. ( fluids and imbalance of the electrolytes, )
Bumex ,another diuretic ,which is a lot stronger than Lasix,may not be a good choice for your mom if the ascites volume is not that large. Anyway, Bumex in some part of the States is currently in short supply or back order.
But get an opinion from the nephrologist and see what he will do.
If your mom have Shortness of breath, check it out with a lung specialist( pulmonologist) at the same time. Fluids dynamics is important  and there are ways to correct them metabolically.
Read more if you like from the link below.
http://emedicine.medscape.com/article/170907-treatment

God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.